Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
doriang

Relapse after Accutane?

Recommended Posts

Hello everyone,

I have been suffering from acne since I was 16 (now I am 27). That makes it more than 10 years. In my late teens and early twens I wasn't that much bothered by it. But it keeps getting worse and I think that it is part (!) of the reason why my relationship ended and in fact part of the reason why I find it hard to get a new girlfriend (I know shyness does it too, but I think one leads to the other). Finally, the many dermatologists I have seen have given up the "You will grow out of it soon"-explanations and some have talked about Accutane (or rather Isotretionoin, as it is called in Europe).

The problem is that even though I know acne is causing me, maybe not depressions, but something close to it, I am just terribly afraid of long-term side-effects. I have read quite alot about it and I am aware of the side effects that occur while you are on the medication (dry skin, nose bleeding etc.). I would be willing to accept all the side effects one gets while taking Accutane. I am just afraid that, in let's say ten years or so, I will be kicking myself in the butt (literal translation of a German proverb, don't know whether it makes sense in English) for taking Accutane because of side effects that, in the end, are objectively (!) worse than my acne.

Another thing, and here I come to my question, is the relapse-rate. It would just really upset me if I had taken a medication like Accutane only to have a relapse a year later. I know that it happens and that it might happen to me. But just how high are the chances? In other words, how many of those who take accutane have a relapse (I don't mean the occasional zit everybody has once in a while)?

Thanks for your advice,

dorian

ps: 27, male, moderate acne, apparently allergic to bp (extreme redness and bruising of skin), acelaic acid didn't work for me (on it right now), oral antibiotics worked well but one can't take those forever, local antibiotics worked well in the beginning, not so much anymore. Apparently genetically inherited as my mother used to have it, my older brother still has it, though to a lesser extent.

Share this post


Link to post
Share on other sites

Hey there. I hear ya. I've had acne a long time, too and just like you, responded well to antibiotics. But you're right. We can't take them forever. And like you, topicals worked well for awhile and plateaued or stopped. So frustrating.

Any statistic out there would be skewed because all patients are not questioned afterwards for such claims and not all relapses result in taking another course. I don't believe the type of info you're seeking is out there in black and white terms, but I could be wrong. I wish I knew.

Share this post


Link to post
Share on other sites

I can't help much, but I have to say:

1) "Kicking oneself in the butt" is also an English proverb. :) Perfectly translated.

2) I think the most likely long-term side-effects would be spin-offs of the short-term side-effects, like elevated cholesterol levels and decreased liver function, so if your bloodwork came out okay while you were on it, you'd probably be safe. Although, just like any medication that hasn't been around forever, there could be long-term side-effects we have no clue about, and we won't have a clue about them until it has been around forever. We won't completely know about the safety of Accutane for another generation, and by then, there'll hopefully be something better out there.

Share this post


Link to post
Share on other sites

Thanks for your replies!

Siava. In your blog, I read that you started an Accutane Therapy. How is it going? I'm really thinking about it too. Although summer is about to come. The dermatologists I saw all told me I couldn't take it during summer, even though I am not the tanning kind of person and generally avoid being too much in the sun.

Addie. I guess you are right. Have you taken it? Will check out your postings...

Cheers

Share this post


Link to post
Share on other sites

Hiya again. So far it's going well, but it's only been a couple of weeks. Since I was fortunate to start directly after antibiotics, I'm kind of blessed with a clean slate. I haven't experienced any breakouts.

I am more sensitive to the sun already, that's for sure, but as long as you're not outdoors a lot and are sure to put on sunblock, I wonder why your dermatologist won't prescribe it. He's just looking out for your best interests, I'm sure. Perhaps it's for the best so you have the summer to thoroughly research the drug in order to make a concrete decision.

Thanks for reading my blog. I hope it didn't kill too many of your brain cells. :)

Share this post


Link to post
Share on other sites

Hi. I took Accutane 4 years ago and think it was the best thing I've ever done for my skin! I used to have pretty bad acne, and now it's very mild. I was hoping it would keep me completely clear, but that was just wishful thinking I guess! All I know is that my acne has improved around 80% since before Accutane. I didn't get any bad side effects or anything. The worst part was the really dry skin. My skin used to be extremely oily. Accutane changed that. Even now my skin is more dry than oily. In my opinion if you have bad acne and topicals aren't cutting it, Accutane is your best bet. Some people need more than one round, but others will stay fairly clear after just one. You may end up being one of the lucky ones that stays clear! Well good luck in whatever you decide to do! Keep us updated :)

Share this post


Link to post
Share on other sites
Thanks for your replies!

Siava. In your blog, I read that you started an Accutane Therapy. How is it going? I'm really thinking about it too. Although summer is about to come. The dermatologists I saw all told me I couldn't take it during summer, even though I am not the tanning kind of person and generally avoid being too much in the sun.

Addie. I guess you are right. Have you taken it? Will check out your postings...

Cheers

Share this post


Link to post
Share on other sites

Well I took a course of Accutane when I was about 20 and my skin was wonderful for about four years or so and then started to come back, go away, come back etc etc.. I don't remember having any bad side effects from taking it, apart from dry skin.

And cut to the present (I'm also living in Germany), I am now 29 and starting to wonder whether a second course of it might not be such a bad thing.....

Share this post


Link to post
Share on other sites

I did several rounds of Accutane when I was younger and it cleared up the cycstic acne really well. I still have issues with whiteheads and the such, but it is considerably better. I do also have to take good care of my skin and use topicals to keep the other stuff under control, but like someone else said, my skin is markedly improved, although not perfect. I think the worst thing about Accutane for me were the nosebleeds, the dry skin and lips, and the dry eyes. I also think my night vision may be permanently but slightly impaired by my use of Accutane. It isn't too bad though and if I had to do it over again, I would take the Accutane.

My husband also took Accutane in his 20's and it cleared him up well. He still gets some little red guys on his chin and forehead, but nothing too bad. If he took better care of his skin, I don't think he'd break out at all. :rolleyes:

Share this post


Link to post
Share on other sites

a lot of people go on a maintenance program after accutane. normally a Retinoid like Tazorac, Differin or Retin-a combined with a good face wash seems to keep things in check.

Share this post


Link to post
Share on other sites

Derm in UK told daughter, it is customary to give post accutane patients a topical retinoid as a maintenance of 1 yr. Has anybody been told that by their derm? Thanks

Share this post


Link to post
Share on other sites

Accutane WORKED and my skin was beautiful and flawless for 2 years...

No long term effects at all.

I took it at age 24 for 6 months.

Then the odd spot came back in the 3rd year.

Then the odd spot stayed around and never went away without calling a brother to take its place.

Now after 5 years, (age 29) Im having massive breakouts which are the worst Ive ever experienced, except while ON the roaccutane treatment of course-that was hideous.

I have persistent cysts on both sides of my chin under the mouth corners, and constant speckled acne on my lower face and jaw .. except now its creeping up towards my cheekbones, which is new! Im not sure if this is the fault of the accutane though because my acne has moved from place to place as I aged - invading new territory while the old territory became clear again.

Currently seeing the dermatologist. Its the 3rd month and still having some issues, but the cysts are gone due to antibiotic pills.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×